Kansas, 2003

Hail in Kansas, May 19, 2003

May 19, 2003 · NWS ICT · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 18, 8:00 PM CST, 5 hours 20 minutes earlier.

Area forecast discussion, May 18, 8:00 PM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
900 PM CDT SUN MAY 18 2003

MODELS SHOW MODEST ISENTROPIC UPGLIDE SETTING UP IN THE 305-315K
LAYER OVER NW KS TONIGHT. THIS LIFT SHOULD PROVIDE AMPLE UPWARD
VERTICAL MOTION FOR DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. THIS
AREA OF UPGLIDE WILL MOVE INTO CENTRAL KS BY THE EARLY MORNING HRS
AND SPREAD INTO S CENTRAL KS A BIT LATER ON. FOG CHANCES LOOK TO
RESIDE MAINLY OVER SE KS TNGHT AS PREVIOUS SHIFT ELUDED
TOO...OTHERWISE GOING FCST LOOKS TO BE RIGHT ON TRACK WITH ONLY
MINOR TWEAKS TO GRIDS.

FCSTID = 15/JAKUB

--------------------------------------------------------------------
300 PM CDT SUN MAY 18 2003

FCST FOCUS ON TIMING OF FRONT AND IMPACT ON TEMPS/PRECIP CHCS.

LATEST WATER VAPOR LOOP SHOWS UNSEASONABLY COLD UPPER TROUGH ACROSS
THE NORTHERN ROCKIES. AHEAD OF THIS TROUGH, SOUTHWESTERLY FLOW HAS
DRAGGED WARM TEMPERATURES IN THE 800-700MB LAYER ACROSS THE AREA.
LATEST RUC ANALYSIS SUGGESTS 700MB TEMPS IN THE +12 TO +14C RANGE
MOVING ACROSS THE CWA TONIGHT.  SURFACE PATTERN REMAINS INFLUENCED
BY DEPARTING UPPER LOW. THIS HAS KEPT ORGANIZED SOUTH FLOW ACROSS
THE HIGH PLAINS. THAT SAID, BOUNDARY LAYER MOISTURE REMAINS IN THE
60 TO 65F FOR SURFACE DEWPOINTS WITH 5 TO 10C 850MB DEWPOINTS.

FOR TONIGHT, EXPECT PLENTY OF HIGH CLOUDS THAT SHOULD AID IN KEEPING
MORE WIDESPREAD FOG FROM FORMING. PATCHY FOG SEEMS POSSIBLE AGAIN
ACROSS THE SE GIVEN EXPECTED LIGHT SE 5 TO 10 MPH WIND AND LOW 60S
DEWPOINTS. LATEST GFS/ETA ALSO SUGGEST CAPPING INVERSION DIMINISHING
TOWARD 12Z AS THETA SFCS RISE BEHIND FRONT...WHICH IS NOW EXPECTED
TO SURGE INTO/THROUGH CENTRAL KS BY 15Z. HAVE LEFT GOING TEMPS AS IS
FOR HIGHS BUT EXPECT HIGHS TO OCCUR MIDDAY WITH FALLING TEMPS LIKELY
BY LATE DAY. CONVECTION STILL APPEARS TO FIRE IMMEDIATELY ALONG AND
BEHIND THE FRONT WITH LATEST INSTABILITY PROGS INDICATING 1000J/KG
OF ELEVATED CAPE IMMEDIATELY BEHIND THE FRONT WITH UP TO 2500J/KG OF
SFC BASED CAPE/NO CAP POSSIBLE AHEAD OF THE FRONT IF...IF TEMPS CAN
REACH THE MIDDLE 80S...NO SO SURE THIS WILL HAPPEN...EVEN ACROSS THE
SE. IN ANY EVENT, RISING THETA SFCS BEHIND THE FRONT SUGGEST PLENTY
OF UPWARD MOTION FOR THUNDERSTORMS BY LATE DAY...ELEVATED SUPERCELLS
NOT OUT OF THE QUESTION INITIALLY ACCORDING TO CONRAD/BUFKIT
SOUNDING PROFILES. GREATER CHCS EAST OF ICT...THEN INTO OK WITHIN
GREATEST 850-700MB THETA E AXIS. NORTH WINDS OF 25 TO 35 MPH THEN
WILL OCCUR FROM 00Z-06Z TOMORROW NIGHT PUSHING ADVISORY CRITERIA.

LINGERING PRECIP CHCS INTO EARLY TUES ACROSS THE SE LOOKS REASONABLE
BEFORE A MAINLY DRY AND SEASONABLE PERIOD SETS IN THROUGH THE END OF
THE WEEK. SOME POTENTIAL FOR UPSLOPE FLOW/NORTHWEST FLOW HYBRID
REGIME TO SET UP HOWEVER AT THIS TIME IT APPEARS TO BE MORE
FAVORABLE FOR PRECIP TO REMAIN ACROSS THE HIGH PLAINS...WEST OR
NORTH OF THE CWA WITHIN 850-700MB THETA E RIDGE.

FCSTID =   11
ICT   63  75  47  65 /  10  40  40   5
HUT   61  71  46  64 /  10  40  30   0
EWK   62  74  46  64 /  10  50  40   0
EQA   62  77  47  65 /  10  60  40   5
WLD   64  78  50  66 /  10  60  50  10
RSL   60  63  45  64 /  30  50  10   0
GBD   60  66  46  64 /  20  40  20   0
SLN   60  69  45  64 /  20  60  30   0
MPR   62  74  46  64 /  10  50  40   0
CFV   63  85  50  66 /  10  60  60  20
CNU   62  83  49  65 /  10  60  60  20
K88   62  82  48  65 /  10  60  50  20

.ICT...NONE.
Hazardous weather outlook, May 18, 11:01 AM CST, 14 hours 19 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1201 PM CDT SUN MAY 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT WILL SURGE SOUTHEAST ACROSS CENTRAL KANSAS MONDAY
MORNING, ACROSS SOUTH-CENTRAL KANSAS EARLY MONDAY AFTERNOON, AND THEN
ACROSS SOUTHEAST KANSAS MONDAY AFTERNOON AND EVENING.

THE BEST SHOT FOR SEVERE THUNDERSTORMS IS TARGETED FOR AREAS
GENERALLY ALONG, AND EAST, OF THE TURNPIKE MONDAY AFTERNOON AND
EARLY MONDAY EVENING. RICHER SURFACE MOISTURE AND STRONG DIRECTIONAL
SHEAR RESIDING OVER THESE AREAS WILL SUPPORT SEVERE THUNDERSTORMS
CAPABLE OF BOTH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT, BUT
MAY BE REQUIRED MONDAY AFTERNOON AND EVENING IN THE AREAS IDENTIFIED
ABOVE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

The radar

The Grand Island radar (KUEX), 137 km away, was scanning. The volume nearest the first event began at 07:20 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Russell

When
May 19, 1:20 AM CST
Where
Russell County, Waldo
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.117, -98.800

Hail, Russell

When
May 19, 1:30 AM CST
Where
Russell County, Paradise
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.117, -98.917

AGTAP Spotter RS101.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349970, 5349971.